longterm effects of lomotil/immodium
Jan 17, 2003
hello doctors. i am on a regime of amprenavir/ritonvir(booster), viread and 3tc. this has proven to be an effective cocktail for me. in order to avoid diarrhea, i have found that i need to take a minimum of 8 lomotil or immodium per day, usually in 4 divided doses. are there any longterm side effects associated with longterm daily high dosage use of either of these meds? they work for me, but i have noticed that i get a fair bit of anal/rectal irritation when i am on them which dissappears when i stop them. also, if i stop them, should i taper the lomotil to avoid withdrawal since it is an oppiate derivative. in the past, when i have abruptly discontinued the lomotil, i experience fatigue, insomnia and a general feeling of lousiness. thanks for your help!
Response from Dr. Henry
Use of high doses of Lomotil can lead to psychological and/or physical dependence. Normal function of the bowel can be disturbed. Use of calcium supplements and increased fiber (i.e. oat bran) helps the loose stools from protease inhibitors in some patients. You might at least try to taper down to half your current dose and the observe how you are doing (need to discuss with your HIV specialist who may have some tricks up their sleeve as well). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.